Ohio, 2015

Hail in Ohio, August 23, 2015

August 23, 2015 · NWS CLE · 1 event in 1 county or zone

Showers and thunderstorms developed ahead of a cold front moving east across the area. One of the thunderstorms produced one inch diameter hail and gusty winds in Wyandot County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Showers and thunderstorms developed ahead of a cold front moving east across the area. One of the thunderstorms produced one inch diameter hail and gusty winds in Wyandot County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 23, 5:55 PM EST, 30 minutes earlier.

Area forecast discussion, Aug 23, 5:55 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
655 PM EDT SUN AUG 23 2015

.SYNOPSIS...
A COLD FRONT WILL MOVE EAST ACROSS THE AREA THIS EVENING AND EARLY
TONIGHT. MONDAY THROUGH TUESDAY...THE AREA WILL BE BETWEEN HIGH
PRESSURE TO OUR WEST AND SOUTHWEST...AND LOW PRESSURE OVER ONTARIO
AND THE GREAT LAKES. WAVES OF LOW PRESSURE WILL DROP SOUTH ACROSS
THE REGION AROUND THE LOW AND KEEP OUR WEATHER UNSETTLED INTO
MIDWEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
PREVIOUS FORECAST TIMING LOOKS VERY GOOD SO HAVE ONLY MADE MINOR
CHANGES TO THE FORECAST. MAIN CHANGES WERE TO HOURLY TEMPERATURES
AND DEWPOINTS BECAUSE OF THE RAIN COOLED AIR ACROSS NW OHIO..

PREVIOUS DISCUSSION...
A LINE OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A COLD FRONT
EXTEND FROM NRN LWR MI SSE INTO NORTH CENTRAL AND NORTHEAST
INDIANA. THIS PRECIP WILL CONTINUE TO MOVE EAST AND SHOULD MOVE
INTO THE TOLEDO AREA BETWEEN AROUND 7PM. FOLLOWING THE
NAM12...CAPES SHOULD REMAIN ELEVATED THROUGH THE EVENING SO WILL
CONTINUE TO MENTION THUNDERSTORMS AS THE LINE MOVES EAST REACHING
FROM CLEVELAND TO MANSFIELD AROUND 03Z AND INTO NWRN PA AROUND 06Z
BASED ON CURRENT TIMING. DRY AIR AND POST FRONTAL RIDGING SHOULD
CLEAR SKIES BEHIND SO BROUGHT IN CLEARING IN THE WEST AFTER
MIDNIGHT. CLEARING ACROSS THE CENTRAL COUNTIES SHOULD OCCUR "LATE"
AND DID ENTER THAT ZONE WORDING FOR THE CLEVELAND AREA. CONTINUED
WITH LIKELY POPS KCLE WEST AND CHANCE POPS EAST OF CLEVELAND
EXPECTING A DIURNAL DECREASE. GUIDANCE TEMPS FROM THE MID 50S TO
LOWER 60S FINE.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
THE SHORT TERM WILL BE DOMINATED BY THE UPPER LOW...DEVELOPING TO
OUR NORTH...EVENTUALLY DROPPING SOUTH ACROSS THE NRN LAKES AND SRN
ONTARIO. ASSOCIATED WRAP AROUND MOISTURE CLOUDS AND SHOWERS WILL
DESCEND INTO THE AREA THROUGH MID WEEK. ALSO...CONCERNED THAT ANY
SUNSHINE WILL JUST RESULT IN CLOUDS REDEVELOPING AS THE COOL AIR
ALOFT FILLS IN ACROSS THE REGION TUESDAY AND WEDNESDAY.
ALSO...WITH 850MB TEMPS DROPPING TO 6-8C...LAKE EFFECT RAIN
SHOWERS WILL BE LIKELY ACROSS NERN OHIO AND NWRN PA.

AS TO TIMING DETAILS...AM EXPECTING A DECENT AMOUNT OF POST SYSTEM
SUN EARLY MONDAY WITH CONVECTIVE CU INCREASING THROUGH THE
AFTERNOON IN AS 850MB TEMPS DROP TO 9-10C. STILL PARTLY CLOUDY
LOOKS GOOD AS THE COLDER AIR WILL STILL BE NORTH OF THE AREA AS
WELL AS THE BEST MOISTURE. MONDAY NIGHT AND TUESDAY HOWEVER MODELS
SHOW ANOTHER TROF/SECONDARY COLD FRONT/ WHICH DROPS 850MB TEMPS TO
AROUND +6C BY TUESDAY MORNING ACROSS THE LAKE. AM EXPECTING LAKE
EFFECT SHOWERS TO DEVELOP MONDAY NIGHT AND CONTINUE TUESDAY AS
CLOUDS FILL IN. WILL COVER WITH CHANCE POPS FOR NOW. WILL CONTINUE
WITH CHANCE POPS FOR LAKE EFFECT TUESDAY EVENING...BUT INCREASE TO
LIKELY AFTER MIDNIGHT AS THE NAM12 AS A SHORT WAVE MOVES THROUGH.
WEDNESDAY NOT A LOT OF CHANGE TO WILL CONTINUE WITH CHANCE POPS
NORTHEAST OHIO AND NWRN PA. ANOTHER POSSIBILITY WILL BE FOR
AFTERNOON SHOWERS ELSEWHERE TUE AND WED ALTHOUGH THAT WILL DEPEND
ALSO ON HOW MUCH MOISTURE WRAPS INTO THE AREA SO FOR NOW WILL
LEAVE OUT. GUIDANCE TEMPS LOOK FINE IN THE MID 70S MONDAY AND
CLOSER TO 70 TUESDAY AND WED.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
THE UPPER LEVEL LOW THAT WILL BE OVER THE SOUTHERN GREAT LAKES
REGION WILL BEGIN TO MOVE EAST IN THE EXTENDED PERIOD. ON
THURSDAY...THE 850MB THERMAL TROUGH WILL STILL BE OVER THE EASTERN
SECTIONS OF THE FORECAST AREA. WITH 850MB TEMPS +6 TO +8 LAKE
EFFECT CLOUDS AND A FEW SHOWERS ARE POSSIBLE. THIS IS REFLECTED IN
THE CURRENT FORECAST AND WILL REMAIN WITH THIS UPDATE. A LARGE
RIDGE OF HIGH PRESSURE WILL BEGIN TO BUILD OVER THE REGION
THURSDAY NIGHT AS THE TROUGH MOVES EAST BRINGING AN END TO THE
SHOWERS AND A GRADUAL DECREASE IN CLOUDS THURSDAY NIGHT INTO
FRIDAY. THIS RIDGE OF HIGH PRESSURE WILL REMAIN DOMINATE OVER THE
FORECAST AREA THROUGH THE WEEKEND.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS WILL OCCUR THROUGH LATE AFTERNOON. A COLD FRONT
WILL MOVE TOWARDS THE FORECAST AREA THIS EVENING. HIGH CLOUDS WILL
MOVE OVER THE AREA IN ADVANCE OF THE FRONT WITH SOME CU DEVELOPING
LATE THIS AFTERNOON OVER THE WEST. A LINE OF SHOWERS AND A FEW
THUNDERSTORMS ARE EXPECTED WITH THE FRONT. COVERAGE WILL BE
MINIMAL AS THESE STORMS ARE WORKING WITH FAIRLY DRY AREA.
HOWEVER...A NARROW AREA OF MVFR CONDITIONS CAN BE EXPECTED WITH
AREA OF SHOWERS AS IT PASSES OVER THE TAF SITES. THE TIMING FOR
THE FRONTAL PASSAGE APPEARS TO BE APPROXIMATELY 00Z FOR NW
OHIO...03Z FOR NORTH CENTRAL OHIO AND NEAR 06Z FOR NW PA. WINDS
WILL REMAIN LIGHT OUT OF THE SOUTH THIS AFTERNOON AND EVENING. A
NW WIND AND A LAKE BREEZE WILL OCCUR FOR PARTS OF NE OHIO AND NW
PA. WINDS WILL GRADUALLY SHIFT TO THE SOUTHWEST AS THE FRONT
APPROACHES AND BECOME WESTERLY LATE TONIGHT AND EARLY MONDAY
MORNING.

OUTLOOK...NON VFR POSSIBLE FOR KERI TUESDAY AND THE SNOWBELT OF
NE OH/NW PA WEDNESDAY.

&&

.MARINE...
A COLD FRONT WILL MOVE ACROSS LAKE ERIE TONIGHT.  LIGHT
SOUTH WINDS IN ADVANCE OF THE FRONT WILL VEER TO THE SOUTHWEST AND
THEN BECOME WEST AS THE FRONT PASSES.  WIND SPEEDS WILL REMAIN
AROUND 10 KNOTS THIS EVENING THEN GRADUALLY INCREASE LATER TONIGHT
AND EARLY MONDAY MORNING.  A SECONDARY SURFACE TROUGH WILL THEN MOVE
ACROSS LAKE ERIE MONDAY LATE MORNING AND EARLY AFTERNOON.  THIS
TROUGH WILL BRING COOLER AIR OVER LAKE ALLOWING WINDS TO MIX TO THE
SURFACE.  WINDS ARE EXPECTED TO INCREASE TO 10 TO 20 KNOTS WITH
WAVES BUILDING TO 3 TO 5 FEET.  SMALL CRAFT ADVISORY CONDITIONS ARE
POSSIBLE MONDAY AFTERNOON.  I WILL NOT ISSUE THE SMALL CRAFT
ADVISORY AT THIS TIME BUT CONDITIONS WILL NEED TO BE MONITORED.
WESTERLY WINDS ARE LIKELY TO CONTINUE OVER THE LAKE THROUGH THE
EARLY PART OF THE WEEK AS A SERIES OF DISTURBANCES MOVE THROUGH A
LARGE UPPER LEVEL LOW PRESSURE SYSTEM OVER THE REGION.  HIGH
PRESSURE IS EXPECTED TO BUILD BACK OVER LAKE ERIE FOR THE LATER PART
OF THE WEEK AND NEXT WEEKEND.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...TK
NEAR TERM...TK/MULLEN
SHORT TERM...TK
LONG TERM...GARNET
AVIATION...GARNET
MARINE...GARNET
Hazardous weather outlook, Aug 23, 3:35 PM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
435 PM EDT SUN AUG 23 2015

LEZ142-143-162-163-OHZ003-006>008-017-018-242045-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-LUCAS-WOOD-
OTTAWA-SANDUSKY-HANCOCK-SENECA-
435 PM EDT SUN AUG 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE AND NORTHWEST OHIO.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST
OHIO THIS EVENING. THUNDERSTORMS THAT HAVE DEVELOPED ALONG AND
AHEAD OF A COLD FRONT WILL MOVE INTO NORTHWEST OHIO BETWEEN 6 AND
8 PM. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

LEZ061-144>149-164>169-OHZ009>014-019>023-027>033-036>038-047-089-
PAZ001>003-242045-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-ERIE OH-LORAIN-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
435 PM EDT SUN AUG 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 23, 5:19 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
619 PM EDT SUN AUG 23 2015

OHZ006-017-232300-
HANCOCK-WOOD-
619 PM EDT SUN AUG 23 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WOOD AND HANCOCK
COUNTIES...

AT 618 PM EDT...A STRONG THUNDERSTORM WAS OVER GLANDORF...OR OVER
OTTAWA...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FINDLAY...BLUFFTON...NORTH BALTIMORE...MCCOMB...ARLINGTON...RAWSON...
VAN BUREN...BLOOMDALE...CYGNET...JERRY CITY...HOYTVILLE...BENTON
RIDGE...JENERA...MOUNT CORY AND BAIRDSTOWN.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4125 8388 4125 8354 4085 8358 4086 8388
TIME...MOT...LOC 2218Z 277DEG 38KT 4102 8407

SEFCOVIC

The radar

The Cleveland radar (KCLE), 137 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wyandot

When
August 23, 6:25 PM EST
Where
Wyandot County, 0.52 mi W of Carey
Measured
1 in hail
Property damage
$2,000
Reported by
Public
Coordinates
40.950, -83.380

The public reported quarter size hail from the thunderstorm in Carey. Telephone lines were also brought down by gusty thunderstorm winds along with a trampoline that blew away.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599419.